|Long term survivor - lost health insurance - need to stop or change meds
Sep 12, 2010
I have been HIV+ for some 20+ years. Started Crix, AZT, and DDT when I hit a CD4 of 500. Switched to Sustiva, AZT, and Zidovudine shortly after Sustiva became available. My CD4 count has been above 900 for close to 10 years. Last test in Jan 2010 CD4 was at 1154.
Even with state insurance the cost of insurance and meds will bankrupt me in a year's time. With this economy I'm not expecting to obtain a position with good medical coverage any time soon. I've been unemployed now for 18 months.
Looking for advice to either be able to stop my meds or advice on which generic meds I can switch to and maintain my health. As a side note I am prone to neuropathy.
| Response from Dr. Young
Hello and thanks for your post.
Paying for medications can be a challenge for many people- my first recommendation is to try to stay on medications if at all possible.
There are a number of strategies that I'd suggest- first is to work closely with a case manager to explore what financial oppportunities might exist. All of the pharmaceutical companies have patient assistance programs (PAPs). For example, Bristol-Myers Squibb, have a PAP for Sustiva; depending on a number of factors, this PAP might be able to provide your medication at low- or no-cost. Additionally, if you're unemployed, you're likely eligible for the AIDS Drug Assistance Program (ADAP). Each state administers their ADAP differently, but a case manager (or AIDS Service Organization) should be able to assist.
If in the end, you need to discontinue your medications, I'd try to be in touch with an experienced healthcare provider to monitor your health and immunologic (laboratory) status.
I hope this helps. Please write back with any additional questions. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Health Insurance For Hiv Patients
- Chills After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Pain In Penis After Anal Sex What Are The Chances Of HIV
- Pain In Penis After Topping With Condom Does It Mean I Have HIV
- Tingling Lips After Anal Sex Top Sign Of HIV AIDS
- White Bumps After Kissing Cut On Lip Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.